Submitted by Dr T on February 25, 2012 – 3:59pm
I am a healthy 49 year old man who exercises frequently, tries to eat right and is in excellent shape. A little over two years ago my internist put me on 2.5mg of the beta blocker Bystolic daily, for mild hypertension (actually prehypertension). While I tolerated the drug well (my BP is now excellent), my resting heart rate has recently dropped to 43 and, while I was asymptomatic, my cardiologist wanted me to wean off the pill and try to get by without any BP meds. I weaned off for about a week and have not had a pill in about four days.Anyway I am experiencing an odd side effect, at least I think its a side effect. My heart rate when sitting, lying down or walking around is fine (60s & 70s). However, I notice when I stand up and stand still, my heart rate accelerates to the 100-120 range? I do not remember this taking place prior to going on the pill in late 2009. I have not seen anything like this on the internet and my cardiologist doesn’t have a great explanation. My BP does not drop when I am standing, its just that my HR rises dramatically.Do you have any thoughts as to what could be causing the rapid heart rate when standing? If its related to stopping the beta blocker, will my system adjust at some point?
This is probably orthostatic hypotension and may be a rebound effect of stopping your beta blocker (if no other medical causes of a fast heart rate and low blood pressure exist, such as anemia). If it is just that, your tachycardia should disappear soon. If not, you see your doctor and get another examination and tests.
Hope this helps,